WASHINGTON -- The label for Collagen Corp.'s injectablecollagen product should include a warning that suggests thereis an association between collagen injections and two rareautoimmune diseases, according to a letter faxed to thecompany by the Food and Drug Administration on Monday.
According to Collagen's Ann Mathieson, director of productmanagement, the letter said the agency had not determinedthat the disorders, polymyositis (PM) and dermatomyositis(DM), are caused by the injections.
The statement, which would be added to the warning label,reads: "A comparison of the observed number of cases ofPM/DM in the collagen-treated population with an estimate ofthe expected number of cases suggests that there is anassociation between collagen injections and PM/DM, i.e., thatthere is a higher than expected incidence of PM/DM in thecollagen-treated population."
However, according to Mathieson, the FDA's letter also said,"We have not, however, concluded that there is a causalrelationship between collagen injections and the occurrence ofPM/DM."
"We will probably require that Collagen change its labeling,"FDA spokesman Don McLaren told BioWorld. "We have beentalking to the company today, and they were supposed to besending us something to respond to this."
"We are in the process now of drafting a response," saidMathieson. "We will be working with the FDA, and it's reallyjust a matter of figuring out the correct wording."
Collagen stock (NASDAQ:CGEN) closed at $15.50, up 25 cents,on Monday.
-- Kris Herbst BioWorld Washington Bureau
(c) 1997 American Health Consultants. All rights reserved.